DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150891

Carbamazepine induced anticonvulsant hypersensitivity syndrome

Shwetha Shivamurthy, Ravishankar Manchukonda

Abstract


Anticonvulsant hypersensitivity syndrome (AHS) is a potentially fatal drug-induced, multi-organ syndrome. The syndrome has been reported with anticonvulsants such as carbamazepine, phenytoin, phenobarbitone, and lamotrigine. A 17-year-old female who presented with papules and desquamation all over was diagnosed with AHS. She gave a history of fever, earache, peripheral edema, and erythematous papular eruptions 3 days prior. She gave a history of carbamazepine treatment since 15 days for generalized tonic-clonic seizures. On examination, there was cervical lymph node enlargement without tenderness. Investigations revealed elevated absolute eosinophil count at 550/mm3 and positive C-reactive protein tests. Carbamazepine was immediately withdrawn. Symptomatic treatment was administered, and resolution of the symptoms was observed. In this case, causalty assessment using Naranjo adverse drug reaction probability scale showed that carbamazepine was a probable cause for the AHS (Score - 7).


Keywords


Anticonvulsant hypersensitivity syndrome, Anticonvulsants, Carbamazepine, Fever, Rash, Lymphadenopathy, Hepatitis, Absolute eosinophil count

Full Text:

PDF

References


Silverman AK, Fairley J, Wong RC. Cutaneous and immunologic reactions to phenytoin. J Am Acad Dermatol. 1988;18:721-41.

Prussick R, Shear NH. Dapsone hypersensitivity syndrome. J Am Acad Dermatol. 1996;35:346-9.

Ray-Chaudhuri K, Pye IF, Boggild M. Hypersensitivity to carbamazepine presenting with a leukemoid reaction, eosinophilia, erythroderma, and renal failure. Neurology. 1989;39(3):436-8.

Gogtay NJ, Bavdekar SB, Kshirsagar NA. Anticonvulsant hypersensitivity syndrome: a review. Expert Opin Drug Saf. 2005;4(3):571-81.

Carbamazepine. MedlinePlus. Available at http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682237.html. Accessed 07 August 2015.

Haruda F. Phenytoin hypersensitivity: 38 cases. Neurology. 1979;29(11):1480-5.

Chang DK, Shear NH. Cutaneous reactions to anticonvulsants. Semin Neurol. 1992;12(4):329-37.

Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med. 1995;155(21):2285-90.

Champion RH, Burton JL, Ebling FG. Textbook of Dermatology. 5th Edition. London: Blackwell Science Publications; 1992: 2986-7.

Schmidt D, Kluge W. Fatal toxic epidermal necrolysis following reexposure to phenytoin: a case report. Epilepsia. 1983;24(4):440-3.

Smythe MA, Umstead GS. Phenytoin hepatotoxicity: a review of the literature. Ann Pharmacother. 1989;23:13-8.

Handfield-Jones SE, Jenkins RE, Whittaker SJ, Besse CP, McGibbon DH. The anticonvulsant hypersensitivity syndrome. Br J Dermatol. 1993;129(2):175-7.

Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk. J Clin Invest. 1988;82(6):1826-32.

Spielberg SP, Gordon GB, Blake DA, Goldstein DA, Herlong HF. Predisposition to phenytoin hepatotoxicity assessed in vitro. N Engl J Med. 1981;305(13):722-7.

Gennis MA, Vemuri R, Burns EA, Hill JV, Miller MA, Spielberg SP. Familial occurrence of hypersensitivity to phenytoin. Am J Med. 1991;91(6):631-4.

Spielberg SP, Gordon GB, Blake DA, Mellits ED, Bross DS. Anticonvulsant toxicity in vitro: possible role of arene oxides. J Pharmacol Exp Ther. 1981;217(2):386-9.